Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Having nausea and vomiting. Been cutting Metropolol Xl in half. What do I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
I have been having nausea and yesterday I vomited on the way to the doctor. I had been cutting Metropolol Xl in half at the suggestion of my cardiologist and while it is scored, the pharmacist said I should not cut it because of extended release. What do I do?
Posted Tue, 16 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thanks for this query.

I am Dr. Ditah and feel humbled by the opportunity to provide answers to your health worries today. I am so sorry to hear about the nausea and vomiting you had yesterday. Hope you are feeling a lot better today.

I do not exactly understand why your pharmacist should ask you not to cut metoprolol XL in half as suggested by your doctor. Scored tablets are so designed to give patients the possibility to cut into various portions according to the prescribed dose. For example, cutting a 100 mg of this drug into 2 halves should give you a 50 mg dose. If it were not meant to be divided into halves as suggested by your doctor, the manufacturers will not go on to use resources in making it a scored tablet.

Pharmacist are also paid to make sure the patients are taking drugs safe. If he suggests otherwise, it is his responsibility to call your doctor and sort this out. He is not technically supposed to serve you a drug and at the same time having doubts as to why it is prescribed that way. He should get it right before serving or he does not.

For now, my advice is that you continue taking the drug as prescribed by your doctor. As a scored tablet, it can be divided into halves...Period. Some pharmacist don't like this attitude because instead of buying 60 tablets of say metroprolol XL 50 mg, you rather buy 30 tablets of metropolol XL 100 mg (which permits great savings for you) and they are not making huge profits out of it. However, when you need XXXXXXX your doctor or if you have the opportunity to talk to him/her before the next appointment, present this to him/her. Should you make an appointment to go and discuss this? NO. Wait for the next routine visit to mention this if you cannot get him by mail or phone.

I hope this answers your query fully.

If you have more questions related to this query, you are most welcomed.
I wish you good health.

Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Having nausea and vomiting. Been cutting Metropolol Xl in half. What do I do? 14 hours later
Thank you for your info. While discussing this with the doctor he suggested that
Vitamin D, which I am also taking, could be the cause of the nausea. Is this a common problem with Vit. D?
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thanks for this follow up question.

Most people do not commonly experience side effects with vitamin D, unless too much is taken. Nausea and vomiting, among others like weakness, fatigue, sleepiness, headache, loss of appetite, dry mouth, metallic taste, are possible side effects when taking excess doses of VitD. You may want to check and make sure you are taking as prescribed by your doctor.

Hope this answers your question.
If you have no further questions related to the above query, you may consider closing the discussion at this time. Please, do take a few minutes of your time to rate the quality of the response and write a review. We truly appreciate your feedback to make our services even better to XXXXXXX the needs of our clients. I hope you return to us when need be in future.
Wish you good health.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor